An elderly South Carolina patient who was recently diagnosed with a vaping-related disease has died, according to the S.C. Department of Health and Environmental Control.
It's the state's first vaping death related to the new medical term "EVALI," short for "e-cigarette, or vaping, product use-associated lung injury."
While DHEC has not released specifics about the case, the department did report the patient was an Upstate resident, was 65 or older and had underlying health problems.
“Our state health officials continue to work with national and local partners to further investigate this ongoing public health matter," said Virginie Daguise, director of DHEC's Bureau of Chronic Disease and Injury Prevention.
Patients who have been diagnosed with EVALI have reported symptoms of fever, chills, nausea, vomiting, coughing and shortness of breath. The Centers for Disease Control and Prevention have flagged Vitamin E acetate as a possible common factor for the recorded cases.
Vitamin E acetate is the thickening agent that is used for the oils in some e-cigarettes, according to DHEC.
“Until we know more, we recommend that everyone considers refraining from using e-cigarette or vaping products," said DHEC physician Dr. Anna-Kathryn Rye Burch.
South Carolina currently has 35 confirmed cases of EVALI. More than 40 deaths from the condition have been reported nationwide.
Updated weekly information on EVALI can be found online at DHEC's web page.